Nevada, 2012

Excessive Heat in Nevada, July 11, 2012

July 11, 2012 · NWS VEF · 1 event in 1 county or zone

Temperatures reached Excessive Heat Warning criteria in Las Vegas for three consecutive days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Temperatures reached Excessive Heat Warning criteria in Las Vegas for three consecutive days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 11, 8:47 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 8:47 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 AM PDT WED JUL 11 2012

.SYNOPSIS...TEMPERATURES WILL REMAIN AT DANGEROUSLY HOT LEVELS TODAY
AS STRONG HIGH PRESSURE STAYS OVER THE GREAT BASIN. INCREASING
MONSOON MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MOST
AREAS ON THURSDAY WITH BETTER COVERAGE OF THUNDERSTORMS ON FRIDAY
AND SATURDAY. HIGH TEMPERATURES WILL BE BELOW NORMAL FRIDAY THROUGH
THE WEEKEND BUT ANY RELIEF IN COMFORT WILL BE OFFSET BY THE HIGHER
HUMIDITY READINGS.
&&

.UPDATE...12Z MODELS IN GOOD AGREEMENT FOCUSING THE MAIN THREAT OF
THUNDERSTORMS THIS AFTERNOON OVER MOHAVE COUNTY. INHERITED FORECAST
REFLECTS THAT TREND AND NO UPDATES ANTICIPATED THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS EXPECTED FOR MUCH OF
TODAY WITH WINDS POTENTIALLY GOING SOUTHEAST BETWEEN 17Z-22Z. SPEEDS
WILL BE AROUND 10 KTS. FEW-SCT CLOUDS AROUND 12-14K FEET TODAY.
TEMPERATURES WILL BE 100F AND ABOVE THROUGH 07Z THURSDAY. THERE WILL
BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE MORMON MESA...PEACH
SPRINGS AND DAGGETT CORRIDOR THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL SPREAD WEST ACROSS SOUTHEAST
CALIFORNIA AND INTO THE SIERRA NEVADA TODAY ALONG WITH LINCOLN AND
MOHAVE COUNTIES. AWAY FROM THUNDERSTORMS...OPERATIONALLY SIGNIFICANT
CLOUDS AND WINDS ARE NOT EXPECTED.
&&

.PREV DISCUSSION...
312 AM PDT WED JUL 11 2012

.SHORT TERM...SATELLITE SHOWS MORE MID/HIGH CLOUDS AROUND THIS
MORNING AS GRADUAL MOISTURE ADVECTION FROM THE EAST CONTINUES. VERY
WARM START TO THE DAY AS 'HEAT ISLAND' EFFECT OCCURRING AS MANY
STATIONS AROUND LAS VEGAS WILL LIKELY NOT GET OUT OF THE 90S THIS
MORNING. THAT SETS THE STAGE FOR ANOTHER DAY OF VERY HOT
TEMPERATURES. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH THIS
EVENING AS DOUBT THE INCREASE IN CLOUDINESS WILL HAVE ANY AFFECT ON
TEMPERATURES. DO EXPECT A BETTER CHANCE OF THUNDERSTORMS OVER
SOUTHEAST MOHAVE COUNTY TODAY AS STEERING FLOW WILL BRING
THUNDERSTORMS IN FROM SOUTHWEST COCONINO AND WESTERN YAVAPAI
COUNTIES. THERE REMAINS A SLIGHT CHANCE FOR THUNDERSTORMS FOR
LINCOLN COUNTY AND NEAR THE SOUTHERN SIERRA NEVADA CREST THIS
AFTERNOON.

ITS POSSIBLE THAT WE MAY SEE A THUNDERSTORM OR TWO CONTINUE THROUGH
THE NIGHT IN EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTY DUE
TO OUTFLOW BOUNDARY INTERACTION/INSTABILITY AS BOTH GFS/NAM DEPICT
HIGHEST THETA-E VALUES OVERNIGHT. MOISTURE ADVECTION CONTINUES
THURSDAY WITH PRECIPITABLE WATER VALUES APPROACHING 1 INCH AROUND
LAS VEGAS AND 1.5 INCHES NEAR SOUTHEAST SAN BERNARDINO AND SOUTHERN
MOHAVE COUNTIES...BY FRIDAY 1.5 INCH VALUES SURGE A TAD FURTHER
NORTH TOWARD SOUTHERN CLARK COUNTY. FEATURE TO WATCH THAT WILL
PROVIDE SOME ADDITIONAL DYNAMICS...OUTSIDE OF SURFACE HEATING...IS
THE INVERTED TROUGH WEST OF THE BAJA PENINSULA. MODELS IN AGREEMENT
MOVING THIS FEATURE AROUND THE RIDGE WITH CIRCULATION MAKINGS IT WAY
BACK TOWARD THE SOUTHERN CALIFORNIA COAST THURSDAY AFTERNOON...THEN
ACROSS THE MOJAVE DESERT THURSDAY NIGHT AND FRIDAY. MODELS DUE
DIFFER SOME ON ORIENTATION OF WINDS ALOFT. GFS DEPICTING MOST
OMINOUS SOLUTION WITH EXIT REGION OF ONE JETSTREAK COUPLED WITH AN
ENTRANCE REGION TO ANOTHER JETSTREAK OVER CLARK...LINCOLN AND MOHAVE
COUNTIES...WHICH SUGGESTS STRONG DIVERGENCE ALOFT. ADDED DYNAMICS
AND ABOVE NORMAL PRECIPITABLE WATER VALUES ALL POINT TO A GREATER
THREAT OF FLASH FLOODING ACROSS MAINLY THE EASTERN HALF OF THE
FORECAST AREA.

.LONG TERM...MODELS CONTINUE TO INDICATE PLENTY OF MONSOONAL
MOISTURE AROUND ON SATURDAY AS HIGH PRESSURE SETS UP OVER NM/CO AND
A WEAK TROUGH PUSHES INTO CALIFORNIA. LOW LEVEL SOUTHWEST FLOW LOOKS
TO BE TOO WEAK TO SCOUR OUT MOISTURE AND WILL CONTINUE WITH THE
CHANCE TO LIKELY POPS OVER THE EASTERN THIRD OF THE CWA. DECREASING
CHANCES HEADING WEST...BUT THE ENTIRE CWA WILL SEE AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS. SOUTHWEST FLOW GETS A LITTLE STRONGER ON
SUNDAY AND MONDAY...BUT THERE SHOULD STILL BE ENOUGH MOISTURE AND
INSTABILITY TO KEEP THE MENTION OF THUNDERSTORMS...ESPECIALLY EAST.
CHANCES WILL DIMINISH WEST ESPECIALLY OVER WESTERN SAN BERNARDINO
AND INYO COUNTIES. THE MODELS DO NOT FULLY FLUSH OUT THE MOISTURE
OVER MOHAVE...CLARK...AND EASTERN SAN BERNARDINO COUNTIES THOUGH THE
MIDDLE OF NEXT WEEK...BUT THE WESTERN HALF OF THE CWA SHOULD SEE
DRYING. TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE
EXTENDED PERIOD AND EVEN HELD TO BELOW NORMAL OVER THE EASTERN HALF
DUE TO THE EXTENSIVE CLOUD COVER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT THIS EVENING FOR NVZ016-
     017-020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 10 PM MST THIS EVENING FOR AZZ002-
     003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT THIS EVENING FOR
     CAZ522>527.
&&

UPDATE...HARRISON
AVIATION...STACHELSKI
PREV DISCUSSION...PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 11, 4:34 AM PST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 AM PDT WED JUL 11 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-120500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
534 AM PDT WED JUL 11 2012 /534 AM MST WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WELL ABOVE NORMAL TEMPERATURES TODAY AS AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT UNTIL 10 PM THIS EVENING FOR ELEVATIONS BELOW
4000 FEET. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN
MOHAVE...LINCOLN AND ALONG THE SOUTHERN SIERRA NEVADA CREST OF
INYO COUNTY.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOON MOISTURE WILL BE ON THE INCREASE THROUGH SATURDAY AND
STICK AROUND THROUGH EARLY NEXT WEEK. ADDED DYNAMICS AND ABOVE
NORMAL MOISTURE VALUES ON FRIDAY AND SATURDAY ALL POINT TO A
GREATER THREAT OF FLASH FLOODING ACROSS MAINLY CLARK...LINCOLN AND
MOHAVE COUNTIES.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. NEVER DRIVE YOUR CAR
INTO AN AREA WHERE WATER COVERS THE ROADWAY...TURN AROUND...DONT
DROWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Las Vegas Valley

When
July 11, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One man died of heat complications.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Las Vegas Valley2012-07-1154MalePermanent StructureDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393720.